Prolonged Radiation-Induced Gastritis Following Yttrium-90 Radioembolization: A Case of Persistent Dyspepsia and Endoscopic Surveillance

Read full text
Authors: Muhammad Haris Latif, Abdelrahman Gadallah, Ayesha Kang, Hani N. El-Halawany, Sandeep Sen
Cited by: 0
References: 10

Abstract

Yttrium-90 (Y-90) transarterial radioembolization (TARE) is an established therapy for unresectable hepatic malignancies. Although generally safe, Y-90 therapy can occasionally lead to extrahepatic complications, including gastrointestinal injury. Here, we present a case of delayed-onset Y-90-induced gastritis in a 72-year-old woman with intrahepatic cholangiocarcinoma. Following Y-90 radioembolization, the patient developed delayed gastrointestinal symptoms. Subsequent endoscopy revealed erythematous gastric mucosa with erosions, and biopsy showed intravascular microspheres consistent with radiation injury. Her symptoms improved with vonoprazan therapy and supportive management. This case thus illustrates delayed gastrointestinal toxicity as a rare complication of hepatic radioembolization.

Fields of Study & Subjects

Hepatocellular Carcinoma Treatment and Prognosis Radiopharmaceutical Chemistry and Applications Abdominal vascular conditions and treatments

Publication details

Journal / source
Cureus
Volume
18
Issue
1
Pages
e102508–e102508
Publication date
28 January 2026
Language
EN